Progesterone helping but causing Dry, Red skin?

by Tracy M.
(Las Vegas, NV)

First of all, I want to say THANK YOU for this site. Reading through all the info has finally given me the courage to increase my progesterone dose and on the way to feeling better ;-)

A little back story, I just turned 45 and been having Perimenopause symptoms for the last 5 yrs maybe longer? I also have Hashimotos and until recently my thyroid was under control and kept my weight very stable and on the thin side. However, about 6 months ago I started seeing a new Dr in regards to hormones and she prescribed me 25 mg oral progesterone from day 1-13 and then 50 mg day 14-26. Being that it was such a low dose and I was honestly TOO AFRAID to start too high, I had a very BAD experience and gained weight, increased insomnia etc. So I went through a cycle of stopping the progesterone, adding estriol, trying to increase my thyroid meds etc! Gained about 5-7 lbs which in turn made me VERY depressed, as my normal diet and exercise were not working anymore. I was truly convinced that it was my hormones being out of whack!

Meanwhile my Endo had given me a Rx for 100 mg Progesterone capsules (which he told me were synthetic so I refrained from filling the Rx). He told me that I needed to take a HIGHER dose of the Progesterone to help with the insomnia and other issues. I was very desperate so I talked to the pharmacist about what my Dr prescribed for me and he told me it was a generic Prometrium. So after all the research I did about needing a higher dose I decided to give it a try!

I was expecting to have side effects - headaches, weight gain, acne etc. but NO, I'm actually feeling pretty good lately! I'm starting to feel more relaxed and not so anxious. My sleep is better, not perfect as I'm still waking up about 2 am for a few mins. Also, my weight is coming off much more easily now and I've dropped about half the weight in just a few weeks, YAY!

OK....so here's where my question comes in. My skin has been a "touch" drier than it used to be, as I have sensitive, acne prone skin. The biggest issue I've noticed with the progesterone use is that my skin in much more irritated! I used a skin mask that I've used for YEARS and it made my skin SO dry & RED!!! I felt like I burned my skin, ugh. Thought maybe it was a fluke, however I just can't get my skin back to normal. It still feels very dry and easily irritated, almost slightly sunburned ;-(

Is this normal?? I'm wondering if it could be a filler in the generic capsule or is it that I need to take more? Could it be estrogen dominance symptoms? I just can't find much about this topic, any input regarding this would be greatly appreciated

Thank you!!!
Tracy

Comments for Progesterone helping but causing Dry, Red skin?

Click here to add your own comments

Apr 13, 2018
Progesterone helping but causing Dry, Red skin?
by: Joy

Hi Tracy

Any form of oral progesterone is not the best delivery method as 96% gets destroyed by the gut and liver. Between 100-200mg of a good progesterone cream is required, often more is needed depending on symptoms. Prometrium is a natural progesterone but in capsule form. I suggest you open the caps, add the contents to a small amount of skin cream and rub it on your skin.

I have not heard of progesterone causing red and dry skin before. It could be that you are reacting to something adverse in the Prometrium. You might like to consider switching to a good cream such as Natpro.

Delivery Methods - http://www.progesteronetherapy.com/progesterone-application-methods.html

Apr 15, 2018
Thank you
by: Tracy

Thank you Joy! I will check out the link. I was not aware that you could open the capsule ;-)

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Benefits of progesterone.


Search over 8,400 pages on this site...